Serotonin Toxicitytoc1OVERVIEWSYNDROME DEFINITION (Sternbach, 1991)SYNDROME DEFINITION: Newcastle RevisionCOMPLICATIONSCAUSATIVE DRUG INTERACTIONSDIFFERENTIAL DIAGNOSISSerotonin excess(Serotonin toxicity)Dopamine blockade(Neuroleptic Malignant Syndrome)OnsetTherapyMental statusMotor systemOther CNSAutonomic systemOther featuresTREATMENTtoc20Serotonin antagonistsREFERENCES
For a more formal, academic discussion of serotonin toxicity see the detailed article.
For many years it was thought that serotonin toxicity was mediated through 5-HT1 receptors but it is now much clearer that the predominant receptor involved in toxicity is 5-HT2 and that 5-HT1 is responsible for the therapeutic effects of the serotonergic antidepressants. Serotonin toxicity is not a true syndrome but represents a spectrum of serotonergic effects. Complications, which may be fatal, include severe hyperthermia, dehydration, seizures, and injuries while delirious (self-inflicted or iatrogenic). These should be preventable with sedation, good supportive care and judicious use of 5-HT2 blocking agents.
Coincident with the addition of or increase in a known serotonergic agent to an established medication regimen, at least three of the following clinical features are present
Other aetiologies (e.g. infectious, metabolic, substance abuse or withdrawal) must have been excluded.
A neuroleptic had not been started or increased in dosage prior to the onset of the signs and symptoms listed above.
A primary neuroexcitation spectrum of toxicity involving predominantly 5-HT2 receptors with abnormalities of
Complications of serotonin toxicity, which may be fatal, include:
These should be preventable with sedation, good supportive care and judicious use of 5-HT2 blocking agents.
Many drugs have some serotonergic effect and may interact to cause serotonergic toxicity (see table).
There is much confusion amongst some clinicians and most of the literature about the differences between serotonin toxicity and neuroleptic malignant syndrome (NMS). The clinical differences are quite marked and confusion can really only arise when the patient simultaneously has both conditions. This is possible because serotonin acts as a presynaptic inhibitor of dopamine release.
Serotonin excess vs Dopamine blockade
| ||==== Serotonin excess ======== (Serotonin toxicity) ====||==== Dopamine blockade ======== (Neuroleptic Malignant Syndrome) ====|
|==== Onset ====|| relatively rapid onset|
after a serotonergic drug
| relatively slow onset
after a neuroleptic drug
|==== Therapy ====|| responds to serotonin blockade with|
| responds to dopamine
agonists such as bromocriptine
|==== Mental status ====|| ||
| Agitation|| ++|| +
| Restlessness|| +++|| +
| Confusion|| ++|| +++
| Hypomania|| +|| -
|==== Motor system ====|| ||
| Inducible clonus|| +++|| -
| Spontaneous clonus|| +++|| -
| Ocular clonus|| ++|| -
| Myoclonus|| +++|| -
| Tremor|| +++¤|| ++
| Shivering|| ++|| -
| Hyperreflexia|| ++++|| +
| Hypertonia/rigidity|| ++¤|| ++++
| Bradykinesia|| -|| +++
|==== Other CNS ====|| ||
| Akathisia|| -|| ++
| Nystagmus|| ++|| -
| Ataxia/incoordination|| +|| +
| Coma|| -|| +
| Oculogyric crisis|| -|| +
| Opisthotonus|| -|| +
| Seizures|| -|| -
|==== Autonomic system ====|| ||
| Autonomic instability|| +|| +++
| Diaphoresis|| ++|| +++
| Tachycardia|| +++|| ++
| Flushing|| ++|| +
| Mydriasis|| ++|| +
| Diarrhoea|| +|| -
| Lachrymation|| -|| -
|==== Other features ====|| ||
| Rhabdomyolysis|| +|| +++
| Fever|| ++|| +++
The treatment is primarily supportive and similar to the treatment of other drug induced delirium. Sedation and non-pharmacological management of the delirium will often need to be used.
All serotonergic drugs should be withdrawn until the symptoms have subsided.
Fever may be reduced by sedation and paracetamol.
Maintaining IV access and giving plenty of fluids is very important to prevent complications.
Specific treatment using serotonin antagonists has been used.
Drugs with serotonin blocking properties include cyproheptadine, chlorpromazine, olanzapine.
Cyproheptadine appears to be well tolerated and safe in overdose (implying safety in high therapeutic dose). It has relatively high affinity for the 5-HT2a receptor.
In practice we tend to use this in patients whose serotonin toxicity is judged to be of moderate severity (afebrile, more than 4 symptoms no obvious progression).
Our current oral dose schedule is 12 mg STAT then 4–8 mg q4–6h. Recent data from Kapur et al suggests that a larger dose (20-30 mg) would usually be required to achieve 90% blockade of brain 5-HT2 receptors.
One major limitation is that, as it is only available as an oral preparation, its absorption may be impaired in patients who have received charcoal.
Chlorpromazine is a potent antagonist of the 5-HT2 receptor. It is readily available as an oral or parenteral medication. Olanzepine has reported efficacy in case series
It is our preferred treatment in those patients who are ventilated or have impaired absorption (e.g. recent activated charcoal) or whose serotonin toxicity is judged to be clinically severe (febrile, 4 or more signs with evidence of progression).
The drug is sedating and a potent vasodilator. Patients should be volume expanded prior to its use. Our current dose of chlorpromazine is 25–50 mg IVI STAT then up to 50 mg orally or IVI q6h.
Serotonin toxicity may become life threatening. This usually occurs in the context of combined serotonergic drug overdose (SSRI and MAOI or RIMA) or occasionally in single serotonergic drug overdoses (eg MDMA). This is heralded by a rapidly rising temperature, which may reach 42-43 degrees C, severe tremor and myoclonus, which may be so extensive as to be confused with seizure activity, and the development of severe rigidity. The rigidity rapidly progresses from the lower limbs to involve the upper limbs and truncal muscles with impairment of respiration manifested as a rising pCO2. This is an emergency that requires immediate, aggressive intervention with elective intubation and ventilation and full neuromuscular paralysis. Active cooling measures, cooled IV fluids etc may be necessary to control temperature and full barbiturate anaesthesia is indicated for the most severe.
Buckley, Nicholas A, Andrew H Dawson, and Geoffrey K Isbister. "Serotonin Syndrome." BMJ 348 (2014): g1626.
Geoffrey K Isbister, Nicholas A Buckley and Ian M Whyte Serotonin toxicity: a practical approach to diagnosis and treatment
Kapur, S., Zipursky, R. B., Jones, C., Wilson, A. A., Dasilva, J. D. and Houle, S. Cyproheptadine: a potent in vivo serotonin antagonist. American Journal of Psychiatry. 1997; 154, 884.
Graudins A. Stearman A. Chan B. Treatment of the serotonin syndrome with cyproheptadine. Journal of Emergency Medicine. 1998;16(4):615-9, Jul-Aug.
Gillman PK. The serotonin syndrome and its treatment. Journal of Psychopharmacology 13(1):100-109,1999
Gillman PK. Serotonin syndrome: history and risk. Fundam Clin Pharmacol 1998;12(5):482-91
Sternbach H. The serotonin syndrome.. Am J Psychiatry. 1991;148:705-713
Sporer KA. The serotonin syndrome. Implicated drugs, pathophysiology and management. Drug Safety 1995;13:94-104.
Whyte I. Serotonin syndrome complicating treatment of recurrent depression. Current Therapeutics 1999; 40(10):6-7.
Isbister, G.K. Dawson, A. Whyte, I.M. Citalopram overdose, serotonin toxicity, or neuroleptic malignant syndrome? Can J Psychiatry. 2001 Sep;46(7):657-9.
Isbister, G.K. McGettigan, P. Dawson, A. A Fatal Case of Moclobemide-Citalopram Intoxication. J. Anal. Toxicol 2001 25(8); 716-7
Isbister GK, Dawson A, Whyte IM, Prior FH, Clancy C, Smith AJ. Neonatal paroxetine withdrawal syndrome or actually serotonin syndrome? Arch Dis Child Fetal Neonatal Ed 2001 Sep;85(2):F147-8
Isbister GK, Dawson AH, Whyte IM. Comment: serotonin syndrome induced by fluvoxamine and mirtazapine. Ann Pharmacother 2001 Dec;35(12):1674-5
Isbister GK. Comment: serotonin syndrome, mydriasis, and cyproheptadine. Ann Pharmacother 2001 Dec;35(12):1672-3
Whyte IM, Isbister GK. Misdiagnosis of myoclonus in antidepressant induced serotonin excess. Vet Hum Toxicol 2001 Dec;43(6):375-6
Isbister GK, Dawson A, Whyte IM. Comment: serotonin syndrome and 5-HT2A antagonism. Ann Pharmacother 2001 Sep;35(9):1143-4